Need help now? Call our 24/7 confidential hotline 855-520-2898

White question mark icon

Heroin Overdose

Heroin overdoses kill more people each year than traffic accidents. Using too much heroin can make you pass out, stop breathing and die. Even if you’re revived, a heroin overdose can cause brain damage and other serious health problems.
Topics On this page
| | 14 sources

If you believe someone has overdosed on heroin, call 911 immediately. After calling 911, perform rescue breathing and administer naloxone if it’s available.

Heroin is a highly addictive drug. It’s also very dangerous because people who use it usually have no idea what’s in it. They can’t tell how pure or strong it is, and they usually don’t know if it’s been cut with something stronger than what they’re used to using.

Overdosing on heroin can make people pass out and stop breathing. If they don’t receive a life-saving medication called naloxone, they can die within minutes of using heroin.

Signs and symptoms of a heroin overdose include:

  • Dry mouth
  • Small pupils
  • Drowsiness
  • Disorientation
  • Weak pulse
  • Blue nails, skin or lips
  • Weak or shallow breathing
  • Coma

If you’re with someone who is overdosing on heroin, call 911 as soon as possible. As of July 2017, 40 states and the District of Columbia have passed some type of law protecting people who call 911 to report an opioid overdose, according to The Network for Public Health Law.

These laws are called Good Samaritan laws. They protect people who call 911 to report an overdose from some charges associated with drug possession or drug use. The types of charges that callers are protected from vary by state, but most emergency responders care more about saving a life than charging someone with a drug crime.

Recognizing Heroin Overdose Symptoms

It can be hard to tell if someone is overdosing on heroin. Passing out or nodding off are common signs of heroin use. People who overdose on heroin say it feels like a stronger rush of calmness or heaviness than they’re used to feeling.

If you experience these symptoms after using heroin, call 911 immediately before you pass out. If you’re with someone else, ask them to call 911 and tell them as much as you can about your health history, the type of heroin that you used and how you used the drug.

You can tell that someone is overdosing if the person passes out shortly after using heroin or passes out more quickly than usual. Cold skin, blue nails or lips, shallow breathing and weak pulse are clear signs of a heroin overdose. People who don’t respond to pain cues, such as light pinching or pressure on their breastbone, have probably overdosed.

What to Do During a Heroin Overdose

Calling 911 is the first thing that you should do if someone overdoses on heroin. It’s vital to make sure emergency medical services respond to an overdose as quickly as possible. Even if you have access to naloxone, the person who overdosed may require further medical attention.

People may also require more than one or two doses of naloxone, and it’s impossible to know how much naloxone it’ll take to save their life until they wake up. If they consumed heroin that’s mixed with another substance, such as fentanyl, they may require more naloxone after waking up.

After calling 911, perform rescue breathing if the person isn’t breathing. After providing two or three rescue breaths, administer naloxone if you have it.

You should avoid doing anything that will put the person at risk for other health complications. When people overdose on heroin:

  • Do not try to reverse the effects by using a stimulant such as cocaine or meth.
  • Do not shake them or force them to wake up.
  • Do not put them in a cold shower or bath.
  • Do not try to force them to vomit.

Trying to revive people by any method other than rescue breathing or administering naloxone can put them at an increased risk of health problems, according to the Substance Abuse and Mental Health Services Administration.

If you regularly use heroin or other opioids or you know someone who is at high risk of an overdose, talk to your health care provider or pharmacist about naloxone. The lifesaving drug is available over the counter in several states, and some organizations provide free access to the medication.

What Happens During a Heroin Overdose?

Opioids and opiates affect receptors throughout the body that control a variety of functions, including mood, energy, sleep, pain, appetite and breathing. Opioids are man-made drugs, such as heroin, that are chemically similar to opiates. Opiates such as morphine are naturally occurring chemicals in the opium plant.

Heroin is converted into morphine and a metabolite called 6-MAM in the body. The level of heroin molecules in the body peaks after about 15 to 30 minutes, but the morphine that comes from heroin can stay in the body for several hours.

The amount of time that it takes to overdose after using heroin varies depending on the amount used and the method of use. Shooting heroin or smoking heroin usually causes an overdose more quickly than snorting heroin.

During a heroin overdose, the drug affects the brain by overwhelming opioid receptors that control breathing. Parts of the body turn blue because red blood cells turn blue when they have low amounts of oxygen. Most people who die during an opioid overdose die because of oxygen deprivation caused by respiratory depression or cardiac arrest.

People who survive an opioid overdose may still experience a number of health complications, including brain damage caused by oxygen deprivation. Other complications include kidney failure, heart problems, seizure, pneumonia and fluid in the lungs, according to SAMHSA.

How Joey Found Sobriety

After making it through the death of his father without using drugs, Joey realized recovery was possible.

Read His Story

Risk Factors for an Opioid Overdose

Several factors increase your chances of overdosing on heroin. Using heroin that’s stronger than what you’re used to or taking more heroin than you’re used to can increase your risk. Using heroin in a new way, such as injecting or snorting heroin, can increase your chances of overdose.

In each of these situations, you can end up putting more heroin in your body than it can handle.

Some people are at a higher risk of experiencing an opioid overdose than others. Their risk is usually increased because they aren’t aware that their tolerance to opioids has changed.

People at an increased risk of heroin overdose include those who:

  • Are trying heroin for the first time
  • Have recently detoxed from heroin
  • Were recently released from jail or prison
  • Use multiple drugs with heroin

Combining heroin with alcohol or benzodiazepines, such as Xanax or Valium, drastically increases your risk of overdose. Like opioids, alcohol and benzos slow breathing. When the substances are combined, they have a combined effect that is more potent than the effect of taking one of the substances alone.

Heroin Overdose Statistics

The number of fatal heroin overdoses quadrupled between 2010 and 2015, according to the Centers for Disease Control and Prevention. The most recent drug overdose statistics were published in December 2017. They show that 63,600 people died from accidental drug poisonings in 2016, but the number of drug overdose deaths caused by heroin wasn’t reported.

According to the CDC, the number of heroin overdoses between 2013 and 2015 totaled:

8,257
The number of heroin deaths in 2013
10,574
The number of heroin deaths in 2014
12,989
The number of heroin deaths in 2015

The rate of drug overdose deaths caused by heroin has been reported. Between 2010 and 2016, the heroin overdose death rate per 100,000 people grew from 1.0 to 4.9. That rate includes deaths caused by heroin and other drugs.

Many deaths caused by heroin in 2016 were also caused by fentanyl, a much stronger opioid. Heroin and fentanyl are sometimes mixed together, increasing the risk of overdose.

Anyone who uses heroin is at risk for overdose. People who are addicted to heroin should seek treatment for addiction. Heroin hotlines can help people find treatment near them.

If you’re addicted to heroin and are unwilling to seek heroin treatment, you should carry naloxone and always use heroin in the presence of someone that you trust. If you overdose, the person can call 911 and try to save your life with naloxone.

Author
Chris Elkins, MA
Senior Content Writer, DrugRehab.com
Chris Elkins worked as a journalist for three years and was published by multiple newspapers and online publications. Since 2015, he’s written about health-related topics, interviewed addiction experts and authored stories of recovery. Chris has a master’s degree in strategic communication and a graduate certificate in health communication.
@ChrisTheCritic9
editor
Joey Rosenberg
Joey Rosenberg,
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.